Changing from Anastrozole because of severe side effects. Oncologist has suggested Tamoxifen.

New Contributor

Changing from Anastrozole because of severe side effects. Oncologist has suggested Tamoxifen.

I had a mastectomy & axilliary lymph node clearnce April2018. Followed by chemotherapy &radiation. Cancer large 8cm Hormone receptor( Oestrogen ) Oncologist also prescribed Anastrozole for 5 yrs. My lymph nodes all returned negative results. I have had two negative bone scans &2 negative full body scans.  No sign of any metasteses .

 

I commenced Anastrozole  3 months ago side effects have been intolerable to the point I have no quality of life at all. I intend to stop the drug Oncologist suggesting Tamoxifen  I am really unsure re this. I cannot find any statistics confirming the importance of these drugs .

 

I am 73 yrs of age & really now want some quality returning to my life instead of being in constant pain & utterly  overwhelming exhaustion.  Oncologist  states drugs are best  practice ,but considering Chemo Radiation &all scans lymph glands clear just currently so unhappy . Just do not want to go down the oral drug pathway but just have some quality to return to our lives.

 

Sorry for long message but feel at my wits end. 

2 REPLIES 2
Cancer Council Team

Re: Changing from Anastrozole because of severe side effects. Oncologist has suggested Tamoxifen.

Hi @Jennywren1 ,

 

Welcome to the community, I am sorry to hear you're experiencing difficulties with your medication.

 

Tamoxifen is commonly used in the treatment of breast cancer - you can read a little more about that here. You should discuss your fears with your doctor, maybe even take a family member with you to help, even just as support?

 

I am going to recommend listening to some podcasts produced by Cancer Council that are hosted by Julie McCrossin. In particular this one on managing cancer pain and this one on making treatment decisions.

 

Heart

Reply
0 Kudos
Frequent Visitor

Re: Changing from Anastrozole because of severe side effects. Oncologist has suggested Tamoxifen.

Hi Jenny,

I too was put on to Arimidex hormone therapy after a lumpectomy. My lymph nodes were clear and had radiation for 3 weeks. I am feeling overwhelmed at the moment with the side effects including insomnia, joint and bone pain, hair thinning and weight gain. I just feel like screaming and would like just one person to go to to discuss my problems instead of seeing a surgeon, then later the medical oncologist then again the radiation oncologist. I know they all deal with different parts of the treatment but talking to just one person would be less stressful.

I was told the hormone therapy was like an insurance policy which would kill off any cells that may have escaped, BUT like you, I need someone to weigh up the positives and the negatives and apply them to ME wholisticly.  I too, want to go off the ArimidexI and try something else with less side effects. 

Here's hoping we can both get a bit of quality back into our lives, otherwise, whats the point?

Post new topic
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.